Hail, Franklin
- When
- August 1, 10:07 PM EST
- Where
- Franklin County, 0.89 mi ESE of Good
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.816, -77.564
A sever thunderstorm produced quarter-sized hail near Fox Hill.
Widely scattered storms developed in a warm and muggy, moderately high CAPE environment over southern Pennsylvania on the afternoon of August 1, 2020. A warm front was draped across the area, and a few of the storms exhibited weak rotation.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Widely scattered storms developed in a warm and muggy, moderately high CAPE environment over southern Pennsylvania on the afternoon of August 1, 2020. A warm front was draped across the area, and a few of the storms exhibited weak rotation. One such storm produced quarter-sized hail and a report of wind damage in Franklin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 1, 10:06 PM EST, 1 minute earlier.
Area Forecast Discussion National Weather Service State College PA 1106 PM EDT Sat Aug 1 2020 .SYNOPSIS... The weather pattern will remain unsettled through the weekend with scattered showers and thunderstorms. Heavy rainfall is possible early next week across southeastern Pennsylvania as Hurricane Isaias tracks north along the U.S. east coast. Temperatures should remain near to slightly above average through the first week of August. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... 23Z surface analysis shows surface warm front across southern Pa. Light stratiform rain well north of this boundary is currently lifting through northern Pa, while convection fires in the warm sector across southwest Pa back into the Ohio Valley. Latest model guidance indicates the surface warm front will push north across the forecast area overnight, as associated surface low lifts into the eastern Grt Lks. Expect showers and embedded thunderstorms to become more numerous overnight, as warm advection/moisture transport ramps up with arrival of low level jet and associated plume of anomalous pwats. Latest NBM/Superblend support POPs in the 70-80 pct range across most of the forecast area tonight, with the best chance of rain occurring late this evening over the western counties and close to dawn across the eastern part of the forecast area. Increasing instability and deep moisture should result in locally heavy downpours in some spots. However, latest convection-allowing models indicate little chance of flooding. Plenty of clouds and increasing dewpoints will result in a very mild and muggy night with lows in the mid 60s to low 70s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/... Severe wx threat will be in focus on Sunday afternoon/evening with moderate instability and strong low-mid level flow (especially for early August) expected to develop across east-central PA. Effective bulk shear profiles may support both linear/bowing segments and perhaps a few supercells. SPC has a 5% tornado risk and have included mention of an isolated tornado in the HWO and DSS briefings. Locally heavy downpours are possible again with high PWs and MRGL risk ERO from WPC. Sunday should be the hottest day for a while with maxes running in the mid 80s to low 90s across the central and eastern valleys. A cold front will sweep eastward through the period with showers/storms gradually dissipating into Sunday night. A marginal risk for strong/severe storms is expected across south-central PA on Monday afternoon. The convective environment is not expected to be as robust as Sunday, but still enough to support a few organized multicells capable of locally strong wind gusts. Focus will shift to potential heavy rainfall impacts associated with Hurricane Isaias later Monday into Tuesday. The latest blended QPF from WPC/NBM indicates 2-4" are possible across the far southeast zones through Tuesday night with higher amounts closer to the I-95 corridor. Fortunately, we would likely be going into this event with relatively dry ground. Latest 6hr FFG values across York/Lancaster counties are near 4 inches. Further west, scattered convection will be possible ahead of approaching cold front Tuesday. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Latest ECENS and NAEFS support fair and seasonable conditions Wednesday, as the cold front clears the eastern part of the forecast area by dawn. However, to account for model uncertainty, will maintain a low chance of showers/tstorms over the southeast counties. The bulk of medium range guidance then tracks a wave of low pressure along stalled front south of Pa, bringing a chance of showers to southern Pa Thursday. The associated upper level trough is then progged to slowly migrate from the Grt Lks to the northeast CONUS Friday and Saturday. Will maintain low POPS for PM convection both days ahead of this feature. GEFS pwats look unimpressive, so don't anticipated significant rainfall. && .AVIATION /03Z SUNDAY THROUGH THURSDAY/... Band of light, warm frontal boundary showers moving from southwest to northeast across the area this afternoon. This precipitation will drop categories onto MVFR (ceilings) for a brief period. After the warm passes, the chance for an isolated TSRA will generally affect KJST, KAOO and the southern areas. Left a VCTS in as timing is difficult to pinpoint at this time. Rain diminishes after midnight with categories teetering on the MVFR/IFR line. Conditions improve back to VFR during the morning hours Sunday. Outlook... Mon-Wed...More showers and thunderstorms possible. && .CLIMATE... July 2020 was a remarkably warm and dry month in Central PA. *Average Temperature* -Warmest month on record at Harrisburg & State College (82.2F at MDT, breaking the old record of 81.8F set in July 1999; 77.0F at STC, breaking the old record of 76.5F set in 1955). -T-3rd warmest month at Williamsport (78.2F, tied with July 1921 and behind 1955 with 79.1F and 1901 with 78.9F) *Average Maximum Temperature* -3rd warmest month on record at Harrisburg (92.2F behind 1999 with 93.5F and 1966 with 93.2). -5th warmest month on record at Williamsport (90.0F; record of 93.0F set in 1955 with other warmer Julys in 1988, 1934, and 1921). *Average Minimum Temperature* -Warmest month on record at Harrisburg & State College (72.2F at MDT, shattering the old record of 70.7F last year; 67.5F at STC, breaking the old record of 66.6F set in 2012) -2nd warmest month on record at Williamsport (66.4F behind 1901 with 71.1F) *90 degree days* -2nd most on record at Williamsport with 19, behind 1955 with 25. -T-2nd most on record at Harrisburg with 22, behind 1966 with 23 and tied with 1999. *Precipitation* -Driest July since 2007 at Williamsport (1.86") -Driest July since 2002 at Harrisburg (1.35") -5th driest July at State College (1.38") && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Fitzgerald SHORT TERM...Lambert/Steinbugl LONG TERM...Fitzgerald AVIATION...Martin/Tyburski CLIMATE...
Hazardous Weather Outlook National Weather Service State College PA 343 PM EDT Sat Aug 1 2020 PAZ025-026-034>036-021945- Blair-Huntingdon-Bedford-Fulton-Franklin- 343 PM EDT Sat Aug 1 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated strong thunderstorms with gusty winds and locally heavy rainfall are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated strong to severe thunderstorms with gusty winds and locally heavy rainfall are possible Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-017>019-027-045-021945- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Mifflin-Southern Clinton- 343 PM EDT Sat Aug 1 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Locally heavy rainfall is possible this evening and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated strong to severe thunderstorms with gusty winds and locally heavy rainfall are possible Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ028-056-063>066-021945- Juniata-Perry-Cumberland-Adams-York-Lancaster- 343 PM EDT Sat Aug 1 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated strong to severe thunderstorms with gusty winds and locally heavy rainfall are possible Sunday afternoon and evening. Heavy rainfall impacts are possible late Monday and Tuesday as Hurricane Isaias tracks north along the Mid Atlantic coast. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ037-041-042-046-049>053-057>059-021945- Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon- 343 PM EDT Sat Aug 1 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered severe thunderstorms with damaging winds 60 mph or greater are possible Sunday afternoon and evening. An isolated tornado is also possible. Heavy rainfall impacts are possible late Monday and Tuesday as Hurricane Isaias tracks north along the Mid Atlantic coast. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024-033-021945- Cambria-Somerset- 343 PM EDT Sat Aug 1 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated strong to severe thunderstorms with gusty winds and locally heavy rain are possible this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MRS
Special Weather Statement National Weather Service State College PA 1000 PM EDT Sat Aug 1 2020 PAZ036-020215- Franklin PA- 1000 PM EDT Sat Aug 1 2020 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN COUNTY UNTIL 1015 PM EDT... At 959 PM EDT, Doppler radar indicated a strong thunderstorm near Fountainhead-Orchard Hills, moving northeast at 20 mph. Torrential downpours and wind gusts 40 to 50 mph are possible. Locations impacted include... Waynesboro, Greencastle, Marion, Maugansville, State Line, Middleburg and Warrenton. LAT...LON 3972 7788 3973 7789 3986 7769 3972 7756 TIME...MOT...LOC 0159Z 232DEG 19KT 3971 7779 KF
Special Weather Statement
National Weather Service State College PA
1054 PM EDT Sat Aug 1 2020
PAZ036-020330-
Franklin PA-
1054 PM EDT Sat Aug 1 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN COUNTY UNTIL
1130 PM EDT...
At 1053 PM EDT, Doppler radar indicated a strong thunderstorm near
Mont Alto, moving northeast at 20 mph.
Wind gusts up to 55 mph and pea size hail are possible. Torrential
rainfall is also occurring with this storm, and may lead to
localized flooding.
Locations impacted include...
Waynesboro, Greencastle, Fayetteville, Mont Alto, Quincy and Penn
State Mont Alto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3981 7776 3994 7751 3981 7746 3979 7746
3973 7771
TIME...MOT...LOC 0253Z 231DEG 15KT 3982 7763
RXRThe Sterling radar (KLWX), 94 km away, was scanning. The volume nearest the first event began at 03:04 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A sever thunderstorm produced quarter-sized hail near Fox Hill.
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across the road near the intersection of Tomstown Road and Furnace Road near Fox Hill.
A severe thunderstorm produced quarter-sized hail near Tomstown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911727, 911729, 911728.